Missouri, 2025

Wildfire in Missouri, March 11, 2025

March 11, 2025 · NWS SGF · 1 event in 1 county or zone

A Red Flag Warning was in effect on March 11. Relative humidity values fell into the 15 to 20 percent range and wind gusts 30 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A Red Flag Warning was in effect on March 11. Relative humidity values fell into the 15 to 20 percent range and wind gusts 30 mph. A 1115 acre wildfire occurred in eastern Dallas County near Plad, MO. Firefighters battled the fire and ultimately contained it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 11, 1:00 PM CST, 1 hour earlier. Its key messages:

  • Red Flag Warning issued through 8pm today for locations from Joplin to Springfield and points south and west. Afternoon humidity values of 15-20 percent will occur along with wind gusts of 25 to 30 mph.
  • Scattered shower and thunderstorm chances (30-50%) on Wednesday evening, before tapering off overnight. Highest chances are focused south of Interstate 44. Many locations remain dry.
  • Abnormally strong system on Friday supports the potential of strong to severe thunderstorms. Areas along and east of the Highway 63 corridor have the highest chances with a SPC Day 4 30% Risk (equivalent to a level 3/5, or Enhanced Risk).
  • Additionally, the strong system supports strong non- thunderstorm wind gusts of 40 to 50 mph, with areas of elevated to significant fire weather conditions into Friday evening.
Area forecast discussion, Mar 11, 1:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Springfield MO
200 PM CDT Tue Mar 11 2025

.KEY MESSAGES...

- Red Flag Warning issued through 8pm today for locations from
  Joplin to Springfield and points south and west. Afternoon
  humidity values of 15-20 percent will occur along with wind
  gusts of 25 to 30 mph.

- Scattered shower and thunderstorm chances (30-50%) on
  Wednesday evening, before tapering off overnight. Highest
  chances are focused south of Interstate 44. Many locations
  remain dry.

- Abnormally strong system on Friday supports the potential of
  strong to severe thunderstorms. Areas along and east of the
  Highway 63 corridor have the highest chances with a SPC Day 4
  30% Risk (equivalent to a level 3/5, or Enhanced Risk).

- Additionally, the strong system supports strong non-
  thunderstorm wind gusts of 40 to 50 mph, with areas of
  elevated to significant fire weather conditions into Friday
  evening.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 200 PM CDT Tue Mar 11 2025

Today: Southwesterly flow at the surface continues over the
central CONUS with westerly flow building in the low- levels
under a strong upper ridge. This setup supports temperatures
15-20 degrees above normal through the end of the week. With
850mb temperatures around 15 to 17 C present and strong mixing,
surface highs are forecast to reach near the NBM 75th
percentile. As a result, expect highs to top out in the upper
70s to lower 80s. This has been supplemented by gusty winds
around 20 to 25 mph across portions of southeast Kansas into
southwest Missouri, where fire weather conditions are prevalent.
Additional information can be found in the Fire Weather section
of the AFD.

Evening-Tonight: A low-level trough and associated front
boundary wavers into the region. Expect this boundary to stall
into central Missouri tonight into Wednesday. Overnight lows
fall into the upper 40s in lower-lying areas to low 50s
elsewhere.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 200 PM CDT Tue Mar 11 2025

Wednesday: A shortwave translates through the flow on
Wednesday, with increasing cloud cover through the afternoon.
The associated shortwave and frontal boundary in the area will
be the focus for scattered shower and thunderstorm chances
(20-50%) late in the afternoon through the evening. However,
moisture return remains rather marginal. Surface dewpoints are
forecast to top out in the upper 40s to lower 50s across
portions of southern Missouri with highs in the upper 70s. As
for instability, HREF depicts around 750 to 1500 J/kg of MUCAPE,
supporting a few thunderstorms. However, the lack of shear
keeps us in general thunder, with no severe thunderstorms
expected through Wednesday evening. The highest rain chances are
expected to remain focused along and south of Interstate 44,
with a couple tenths of rain possible within any thunderstorms
that do develop. It is even worth noting that some CAMs show
minimal coverage of any showers or thunderstorms. Thus, some
locations may receive little to no rainfall, especially north of
Interstate 44. Rain chances quickly exit into overnight
Wednesday.

Thursday: Another abnormally warm day ahead into Thursday, with
highs once again pushing into the upper 70s to low 80s. A few
record highs may be in jeopardy the week ahead (see Climate
section). Additionally, overnight lows only bottom out in the
50s across the area. Dry weather expected on Thursday with
rather light winds ahead of an approaching system on Friday.

Friday: A strong and negatively tilted trough digs into the
Plains on Friday, bringing a widespread chance for showers and
thunderstorms to a vast corridor along the Mississippi River.
Ensembles are in pretty good agreement on the location and
abnormal strength of this system, bringing it generally along
the same track as a traditional Colorado Low model. As the NAM
starts to push into range, it shows a jet streak well in excess
of 100kts across the ArkLaTex region, which has been resolved by
global models for the past few days and further increases
confidence in abundant synoptic forcing in our area.

This strong dynamic system will be characterized by strong to
severe thunderstorm chances, strong winds, and even additional
fire weather conditions. As intense surface cyclogenesis occurs
on Friday across portions of the Mississippi Valley, a broad
area of moisture transports north through the region. Recent
trends continue to suggest the best moisture transport occurs
through Mississippi River Valley, with the Ozarks remains on
the western half of the area. Meanwhile, boundary-layer moisture
remains focused well south into the Lower Mississippi Valley.

With that being said, confidence continues to increase in strong
to severe thunderstorms across the central CONUS, but the degree
of confidence into our area remains lower given remaining
uncertainties. The most likely scenario would suggest marginal
amounts of instability/moisture nudging into south central
Missouri, with key ingredients of instability and shear coming
together across the eastern portions of the area. This would
pose a shorter window for strong to severe thunderstorms, that
will best be resolved over the next 72 hours. Furthermore, storm
mode and exact hazards specifics will be best resolved over the
coming days. However, it is worth noting that all modes and
hazards are in play given the open warm sector and dyanmic nature
of the event. Areas along and east of the Hwy 63 corridor are
in an SPC 30% Risk for Day 4 (equivalent to a level 3/5, or
Enhanced Risk), while areas between Hwy 63 and I-49 are in a 15%
(equivalent to a level 2/5, or Slight) Risk for severe
thunderstorms. This aligns with CSU- MLP Severe probabilities
focused along the Mississippi Valley. A alternate scenario,
would be a slower progression of the closed low and an
environment more favorable westward. Confidence in this scenario
is lower at this time. Overall, the progressive nature of the
system would limit any flooding potential.

Additional attention is focused on strong wind gusts on Friday
into the weekend as the associated surface low pressure gradient
tightens. Additionally, a look at forecast soundings support
substantial mixing. Sustained south-southwest winds are
forecast to be around 20 to 30 mph, with gusts of 40 to 50 mph.
Guidance continues to suggest the strongest wind gusts will
focused along and west of Highway 65. A closer look at NBM wind
gust probabilities in this are depict the following:

Wind gusts > 40 mph: 50-70%
Wind gusts > 45 mph: 30-50%
Wind gusts > 50 mph: 10-30%

Confidence is increasing in at least Wind Advisory criteria
being met, with a lower potential for High Wind Warning.
However, this will be better resolved in the coming days.
Meanwhile, ensemble guidance continues to suggest an advancing
dryline ahead of the associated cold front. Moisture and
humidity rapidly drop off behind this dryline, supporting a
return of elevated to significant fire weather conditions across
the western half of the area into Friday evening/night.
Additional information can be found in the Fire Weather Section.

To put the strength of this Friday system into context, the
NAEFS indicates that a sub-980 mb low pressure like this occurs
approximately once every 10 years, so it is quite rare. Sea
level pressure records for the month of March may be challenged
in eastern Nebraska, Minnesota, and Wisconsin.

Saturday-Sunday: Behind the departure of the system Friday
night into Saturday morning, cooler air will gradually shift
into the area with a secondary cold front passage. Gusty west to
northwest winds persist through Saturday, with highs in the
upper 50s to middle 60s. Even cooler into Sunday, with highs in
the 50s, though dry conditions look to persist beyond the Friday
system.

Next Week: Ensemble guidance highlights return of upper-level
ridging into the central CONUS early next week, with strong
south-southwest flow at the surface. This will support the
return of above normal temperatures into mid-March, with highs
into the 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1155 AM CDT Tue Mar 11 2025

High confidence in VFR conditions prevailing through the TAF
period. Minimal high level clouds through the period. Southwest
winds at 10 to 15 knots, with gusts of 20 to 25 knots. Winds
taper off this evening to around 10 knots.

&&

.FIRE WEATHER...
Issued at 1000 AM CDT Tue Mar 11 2025

A Red Flag Warning has been issued for far southeast Kansas and
southwest Missouri for 10am-8pm.

Today: After a look at the morning sounding from SGF and OUN and
10am obs, it is apparent that the very low humidity previously
forecasted will likely occur with afternoon humidity values in
the 15 to 20 percent range. Would not be surprised to see some
areas drop to around 10 to 15 percent. Some areas may mix up to
at least 600mb.

1hr fuel moisture from RAWS sites indicates values around 5-10
percent. Information from fire weather partners indicates recent
fire weather has become elevated in many areas with numerous
recent fire starts and spreads.

Winds for today were somewhat borderline for Red Flag Warning
criteria however looking at BUFKIT soundings and latest HREF
data it appears that sustained winds will be very close to 20mph
at times, most likely staying in the 15-20mph range. Strong
mixing will likely support occasional wind gusts of 25-30mph
across the Red Flag Warning area.

Wednesday: Latest data suggests that clouds will begin to
increase during the day however temps should again warm well
into the 70s. Not seeing as strong of a signal for RH below 25
percent or winds over 15mph therefore more of a localized elevated
fire threat is expected across the southern half of the area.
We will need to monitor for a slower arrival for clouds or
warmer temps which could allow for stronger mixing.

Friday: With sustained winds 20-30 mph and gusts up to 40-50
mph on Friday afternoon and evening, fire danger may become
significant if the cyclone can't get pump much moisture up ahead
of its passage. Meager (if any) rain between now and then will
keep fuels dry, and with strong winds and relative humidity
values in the 30-40% range, critical fire danger could overcome
the comparatively high relative humidities. Expected humidity
values for Friday could also decrease in the next 5 days as
moisture return and placement become more clear.

&&

.CLIMATE...
Issued at 626 AM CDT Mon Mar 10 2025

Record High Temperatures:

March 12:
KSGF: 81/2006
KJLN: 83/2006
KVIH: 80/1954

March 13:
KSGF: 82/2012
KJLN: 83/2012
KVIH: 81/2012

March 14:
KSGF: 82/1971
KJLN: 80/2002
KVIH: 83/2012
KUNO: 82/2024

Record High Minimum Temperatures:

March 14:
KSGF: 59/2012

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM CDT this evening for KSZ097-101.
MO...Red Flag Warning until 8 PM CDT this evening for MOZ077-
     088>091-093>095-101>103.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
FIRE WEATHER...Burchfield
CLIMATE...Camden
Hazardous weather outlook, Mar 11, 1:00 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Springfield MO
200 PM CDT Tue Mar 11 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
200 PM CDT Tue Mar 11 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant fire weather risk.

DISCUSSION...

Elevated to significant fire weather risk continues in portions
of southeast Kansas and southwest Missouri through this afternoon.
Southwesterly winds are expected to gusts up to 25 mph this
afternoon with minimum relative humidities around 15 to 20
percent.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a 20-50% chance for a scattered showers and
thunderstorms Wednesday night. These thunderstorms would not be
severe.

Late in the week, precipitation chances return, with a 40 to 70%
chance of showers and thunderstorms Friday evening. There is some
potential for storms to be severe, but confidence in impacts and
specific details is low at this time.

Friday will also bring gusty non-thunderstorm winds, with gusts
up to 40 to 50 mph. The combination of low relative humidity
values and strong wind gusts support a return of elevated to
significant fire weather risk again on Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dallas

When
March 11, 2:00 PM CST to 7:00 PM CST
Where
Dallas forecast zone
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

A 1115 acre wildfire occurred in eastern Dallas County near Plad, MO. Firefighters battled the fire and ultimately contained it. One outbuilding was destroyed by the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232513.